Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 76, NWS Norman, OK

March 28, 20175 counties in Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 28, 2017, 10:07 PM CDT for 5 counties in Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 28, 2017, 10:07 PM CDT (03:07 UTC)
Expired
Mar 28, 2017, 10:45 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Canadian County, OK, Cleveland County, OK, Grady County, OK, McClain County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 23 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 3:40 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 3.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
385 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

657 
WUUS54 KOUN 290307
SVROUN
OKC017-027-051-087-109-290345-
/O.NEW.KOUN.SV.W.0076.170329T0307Z-170329T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
1007 PM CDT TUE MAR 28 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Northeastern Grady County in central Oklahoma...
  Southwestern Oklahoma County in central Oklahoma...
  Northern Cleveland County in central Oklahoma...
  Southeastern Canadian County in central Oklahoma...
  Northwestern McClain County in central Oklahoma...

* Until 1045 PM CDT

* At 1007 PM CDT, severe thunderstorms were located along a line
  extending from 3 miles north of Bridge Creek to near Cole, moving 
  northeast at 25 mph. Quarter size hail was reported northwest of 
  Middleburg on Interstate 44.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Oklahoma City, Norman, southern Edmond, Moore, Midwest City, Del
  City, Newcastle, Blanchard, Bethany, Mustang, Warr Acres, The
  Village, Noble, Tuttle, Spencer, Nichols Hills, Goldsby, Dibble,
  Valley Brook and Washington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A tornado watch remains in effect for the warned area. Tornadoes can
develop quickly from severe thunderstorms.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3564 9748 3523 9720 3491 9767 3532 9783
TIME...MOT...LOC 0307Z 227DEG 23KT 3527 9770 3510 9759 

HAIL...1.00IN
WIND...60MPH
 
$$

..speg.
1 follow-up statement
784 
WWUS54 KOUN 290344
SVSOUN

Severe Weather Statement
National Weather Service Norman OK
1044 PM CDT TUE MAR 28 2017

OKC017-027-051-087-109-290353-
/O.EXP.KOUN.SV.W.0076.000000T0000Z-170329T0345Z/
Grady OK-Oklahoma OK-Cleveland OK-Canadian OK-McClain OK-
1044 PM CDT TUE MAR 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRADY...
SOUTHWESTERN OKLAHOMA...NORTHERN CLEVELAND...SOUTHEASTERN CANADIAN
AND NORTHWESTERN MCCLAIN COUNTIES WILL EXPIRE AT 1045 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms.

A Flash Flood Warning remains in effect until 1 AM. 

LAT...LON 3564 9748 3523 9720 3491 9767 3532 9783
TIME...MOT...LOC 0343Z 227DEG 23KT 3542 9750 3525 9739 

$$

MAHALE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 7:00 PM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Mar 28, 7:00 PM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
700 PM CDT Tue Mar 28 2017

.DISCUSSION...
The severe thunderstorm potential with possible tornadoes is
ramping up especially south of a developing surface boundary from
near Sayre to a Stillwater line. Heavy rainfall and flash flooding
potential is increasing as well across much of Oklahoma and
north Texas.

The main line storms of interest from south of Hollis, Oklahoma
to near Knox City, Texas will continue to move northeast in the
next several hours. As low level shear increases (0-1 km shear
30-40 kt), the line will contain mesovortices that may produce
tornadoes, mainly quick and brief spinnups. Pockets of damaging
winds up to 80 mph may occur with this line as well. Heavy
rainfall rates of 1-3 inches per hour are likely with this line as
it moves northeast, which may cause flash flooding. The Wichita
Falls and Lawton areas will be affected in the 8-10 pm time frame.
This line will likely continue northeast, but may weaken
slightly, by time it reaches the I-35 corridor from Oklahoma City
south to Ardmore in the 10 pm to midnight time frame, though still
believe there will be some damaging wind, tornado, heavy
rainfall, and flash flooding risk.

Will also closely monitor for the development of isolated
supercells east and ahead of this line in parts of western north
Texas and central and southern Oklahoma in the next few hours. If
they form, which is possible due to strong forcing and cooling mid
level temperatures to weaken a cap, very large hail and tornadoes
would be possible. Not sure this will occur.

The showers and thunderstorms forming from north of Lawton north
to Ponca City appear to be elevated and rather unorganized. This
activity has a much lower chance to be severe in the next few
hours as instability is weaker across northern Oklahoma compared
to locations farther south.

MBS

&&

.AVIATION...
Forecast confidence in the TAFs remains low.

TSRA will affect most, if not, all sites in the next several
hours, bringing variable gusty winds, brief IFR or lower conditions,
and perhaps some hail. Confidence in hail occurrence remains too
low to mention at any given site. Think most TSRA will end by 10
UTC, though some -SHRA may linger in some locations.

Widespread IFR or lower conditions with BR may occur 06-18 UTC.
Only mentioned these conditions mainly north of KLTS-KOKC where
confidence of occurrence is higher compared to locations south.
IFR conditions will likely linger after 18 UTC near KWWR and KGAG
while other locations should improve to MVFR or VFR.

MBS

&&

.PREV DISCUSSION... /issued 201 PM CDT Tue Mar 28 2017/

DISCUSSION...
Will keep this relatively short as things will start getting busy
this afternoon. Expect marginal severe weather with the storms
over northwestern Oklahoma this afternoon, but the main show is
beginning to develop in west Texas and will move toward our
southwestern zones. Much higher surface dewpoints are moving
west-northwest through the Dallas-Fort Worth metroplex and toward
our southwestern zones allow surface moisture to increase ahead of
the arrival of the storms. Severe storms will be likely with
storms tonight. Although with time this evening, the convection
is expected to evolve toward a linear or QLCS configuration,
airmass would definitely support some supercells this afternoon
and early evening. Strong forcing associated with the approaching
upper wave will create widespread storms tonight, so continue with
categorical POPs and the chance of locally heavy rainfall.
Precipitation chances continue tomorrow as the upper low slowly
moves over the area. Expect cooler air and a break in storm
chances Thursday/Friday before the next in a series of upper lows
approaches.

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

17
Hazardous weather outlook, Mar 28, 8:13 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
813 PM CDT Tue Mar 28 2017

OKZ004>048-050>052-TXZ083>090-300115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
813 PM CDT Tue Mar 28 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This evening and overnight...

.Thunderstorms...
There is an Enhanced Risk of severe storms over western north
Texas and portions of central and southern Oklahoma.

Location...
The Enhanced Risk covers locations near and southeast of Crowell
and Vernon Texas, to Hobart, Hinton, and Guthrie. A Slight Risk
covers locations north of the Enhanced Risk and south of Elk City,
Enid and Ponca City.

Timing...
Severe storms are most likely through 2 AM.

Impacts...
Hail up to the size of golfballs and damaging wind gusts around
70 mph will be the main hazards. Brief tornadoes will also be
possible in the Enhanced Risk area. Hail up to the size of
baseballs will be possible across western north Texas into far
southern Oklahoma as well.

Discussion...
Supercell thunderstorms continue to consolidate into lines of
storms this evening. Bowing structures will pose primarily a
damaging wind threat through 2 AM as they move east and northeast
primarily across the Enhanced Risk area.

.Heavy rain...
Heavy rainfall will be likely across much of the area. The most
likely area for the heaviest rainfall will be across western north
Texas and areas near and south of I-44 in Oklahoma. Localized
flash flooding will be possible.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations from
this evening into the overnight hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a Slight Risk of severe thunderstorms Wednesday, mainly
east of I-35 during the afternoon hours. Thunderstorm chances
will then continue each day through Monday. Severe thunderstorm
chances will return Saturday.

.Heavy rainfall...
Heavy rainfall will be possible Wednesday across southeast
Oklahoma. Flooding will be possible.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Local storm report, Mar 28, 9:24 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
924 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             7 NNE ELECTRA           34.12N 98.87W
03/28/2017  E1.50 INCH       WICHITA            TX   AMATEUR RADIO

&&

JPIKE
Local storm report, Mar 28, 9:29 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
929 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     7 W HINTON              35.47N 98.48W
03/28/2017  M64.00 MPH       CADDO              OK   MESONET

&&

JPIKE
Local storm report, Mar 28, 9:42 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
942 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     5 SW EL RENO            35.47N 98.00W
03/28/2017  M64 MPH          CANADIAN           OK   AWOS

            .

&&

JP
Local storm report, Mar 28, 9:42 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
942 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     TSTM WND GST     15 W OKLAHOMA CITY      35.47N 98.00W
03/28/2017  M64 MPH          CANADIAN           OK   AWOS

            .

&&

JP
Local storm report, Mar 28, 9:51 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
951 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             LAWTON                  34.60N 98.42W
03/28/2017  E1.00 INCH       COMANCHE           OK   PUBLIC

&&

JPIKE
Local storm report, Mar 28, 10:02 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1002 PM CDT TUE MAR 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     5 WNW EL RENO           35.56N 98.04W
03/28/2017  M95 MPH          CANADIAN           OK   MESONET

&&

JPIKE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 7:17 PM CDTAreal Flood AdvisoryOUNJackson, Tillman3 hr
Mar 28, 7:21 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Greer, Jackson, Kiowa, Tillman and 1 more39 min
Mar 28, 7:34 PM CDTSpecial Weather StatementOUNCaddo26 min
Mar 28, 7:39 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian51 min
Mar 28, 7:44 PM CDTFlash Flood WarningOUNBlaine, Caddo, Canadian, Kiowa, Washita4 hr
Mar 28, 8:13 PM CDTSpecial Weather StatementOUNCaddo, Comanche, Washita32 min
Mar 28, 8:19 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Comanche, Custer, Grady and 3 more41 min
Mar 28, 8:41 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa2 hr
Mar 28, 8:43 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman47 min
Mar 28, 8:58 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian, Cleveland, Grady, Kingfisher and 3 more47 min
Mar 28, 9:13 PM CDTFlash Flood WarningOUNCaddo, Comanche, Cotton3 hr
Mar 28, 9:22 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Grady, Kingfisher113 min
Mar 28, 9:26 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton, Tillman49 min
Mar 28, 9:32 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble44 min
Mar 28, 9:38 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady, Stephens52 min
Mar 28, 9:41 PM CDTSevere Thunderstorm WarningOUNKingfisher, Lincoln, Logan, Noble, Oklahoma, Payne49 min
Mar 28, 9:45 PM CDTAreal Flood AdvisoryOUNCanadian, Kingfisher, Logan, Oklahoma2 hr
Mar 28, 9:54 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman51 min
Mar 28, 10:07 PM CDTAreal Flood AdvisoryOUNComanche, Cotton, Tillman113 min
Mar 28, 10:14 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton46 min
Mar 28, 10:15 PM CDTAreal Flood AdvisoryOUNCaddo, Canadian, Cleveland, Comanche, Grady, McClain2 hr
Mar 28, 10:29 PM CDTFlash Flood WarningOUNCleveland, Grady, McClain, Oklahoma6 hr
Mar 28, 10:29 PM CDTSevere Thunderstorm WarningOUNNoble, Payne31 min
Mar 28, 10:54 PM CDTSpecial Weather StatementOUNCleveland, Lincoln, McClain, Oklahoma, Payne51 min
Mar 28, 11:00 PM CDTFlash Flood WarningOUNComanche, Cotton, Tillman3 hr
Mar 28, 11:12 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman48 min
Mar 28, 11:13 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Cotton, Grady, Stephens47 min
Mar 28, 11:44 PM CDTAreal Flood AdvisoryOUNLincoln, Logan, Oklahoma, Payne3 hr
Mar 28, 11:44 PM CDTSpecial Weather StatementOUNCleveland, Lincoln, McClain31 min
Mar 29, 12:00 AM CDTFlash Flood WarningOUNLincoln, Payne3 hr
Mar 29, 12:00 AM CDTSpecial Weather StatementOUNTillman30 min
Mar 29, 12:18 AM CDTFlash Flood WarningOUNCaddo, Comanche, Grady, Stephens117 min
Mar 29, 12:35 AM CDTSpecial Weather StatementOUNLincoln25 min
Mar 29, 12:38 AM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Grady, Jackson, Kiowa, Tillman112 min
Mar 29, 1:00 AM CDTSpecial Weather StatementOUNJefferson, Stephens30 min
Mar 29, 1:27 AM CDTSpecial Weather StatementOUNStephens33 min
Mar 29, 1:56 AM CDTSpecial Weather StatementOUNCarter, Garvin, Love34 min
Mar 29, 2:07 AM CDTAreal Flood WarningOUNCaddo, Comanche, Cotton, Jackson, Kiowa, Stephens and 1 more6 hr
Mar 29, 2:13 AM CDTSpecial Weather StatementOUNMcClain32 min
Mar 29, 2:36 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain24 min
Mar 29, 2:57 AM CDTSpecial Weather StatementOUNCleveland33 min
Mar 29, 3:08 AM CDTSpecial Weather StatementOUNJohnston, Love, Marshall52 min
Mar 29, 3:27 AM CDTAreal Flood WarningOUNLincoln, Payne3 hr
Mar 29, 3:46 AM CDTSpecial Weather StatementOUNBryan, Johnston44 min
Mar 29, 3:56 AM CDTAreal Flood WarningOUNCleveland, Grady, McClain, Oklahoma6 hr
Mar 29, 4:09 AM CDTSpecial Weather StatementOUNCoal, Hughes, Pontotoc51 min
Mar 29, 9:29 AM CDTRiver Flood WarningOUNCotton3 days
Mar 29, 9:55 AM CDTRiver Flood WarningOUNComanche, Cotton4 days
Mar 29, 10:03 AM CDTAreal Flood WarningOUNCaddo, Comanche, Cotton, Grady, Stephens6 hr
Mar 29, 2:41 PM CDTRiver Flood WarningOUNKingfisher, Logan24 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.